×

Please Remove Adblock
Adverts are the main source of Revenue for DoveMed. Please remove adblock to help us create the best medical content found on the Internet.

First Aid for Lighter Fluid Poisoning

Last updated March 1, 2018

Lighter Fluid Poisoning is the accidental or intentional intake (swallowing) of lighter fluid. The fluid is flammable and its contents are toxic on ingestion.


What is Lighter Fluid Poisoning?

  • Lighter fluid is the clear chemical fuel used in cigarette lighters. The fluid is generally an organic compound that is based on petroleum products or hydrocarbon gases
  • Lighter Fluid Poisoning is the accidental or intentional intake (swallowing) of lighter fluid. The fluid is flammable and its contents are toxic on ingestion
  • The condition is diagnosed based upon the clinical history, combination of signs and symptoms, and additional tests (that may include, in some cases, radiological studies and laboratory tests)

Lighter Fluid Poisoning may be also referred to variously as the following:

  • Cigarette Lighter Fluid Poisoning
  • Lighter Fluid Toxicity

What are the Causes of Lighter Fluid Poisoning?

  • Lighter Fluid Poisoning is caused by the ingestion or intake of lighter fluid. The fluid may also spill into one’s eyes and cause associated symptoms
  • This intake could be accidental, or in some cases intentional, to bring self-harm
  • Lighter fluid may be obtained from hydrocarbons including naphtha, butane, or propane; or, from other organic compounds including benzene or hexamine. These chemicals are generally poisonous and flammable

Note: The compound can interact with other prescribed or non-prescribed medications in the body. Such interactions may enhance the therapeutic effects of other medications being taken, resulting in undesired side effects.

What are the Signs and Symptoms of Lighter Fluid Poisoning?

The signs and symptoms of Lighter Fluid Poisoning can vary from one individual to another. It may be mild in some and severe in others. Several systems of the body, such as the respiratory, urinary, digestive, vascular, nervous, skin and ENT systems, may be affected.

The signs and symptoms of Lighter Fluid Poisoning may include:

  • Severe burning and associated pain in the mouth, throat, and food-pipe; this may affect the nose, ears, and eyes
  • Throat inflammation may cause difficulty in swallowing, breathing
  • Severe skin burns with holes in the skin tissues
  • Respiratory difficulties, which may be severe if the chemical is inhaled; absence of breathing
  • Urination difficulties (reduced urine production)
  • Headache
  • Nausea, vomiting (blood in vomit may be seen)
  • Bloody stools
  • Stomach and abdominal pain that may be severe and cramping
  • Individuals may go into deep sleep, or find it difficult to sleep
  • Hallucinations
  • Sudden reduction in blood pressure (hypotension)
  • Feeling dizzy, confused, or excited
  • Low response level, irritable
  • Have no control or coordination over their movements
  • Vision abnormalities including vision loss
  • Twitching of muscles
  • Collapse and coma

How is First Aid administered for Lighter Fluid Poisoning?

First Aid tips for Lighter Fluid Poisoning:

  • Call 911 or your local emergency help number immediately, for emergency assistance
  • Call the Poison Control Center at 1-800-222-1222 (or your local poison control center) for further instructions
  • Provide them with information such as the compound taken, quantity and time of ingestion, age, weight and general health status of affected individual
  • Carefully remove the individual from the exposure area
  • Confirm that the airways are protected; also, ensure breathing and the presence of pulse
  • If skin exposure or involvement of the eye has occurred, then wash thoroughly with copious amounts of water (for at least 15 minutes)
  • Unless instructed by a healthcare professional, DO NOT induce vomiting in the affected individual
  • Otherwise, following an ingestion of the substance, immediately give milk or water to drink
  • In case of symptoms that indicate difficulty in swallowing including vomiting or decreased alertness, do not give anything by way of mouth
  • Take individual to emergency room (ER) for further treatment
  • Always try to take the compound bottle/container to the ER

The emergency medical health professional might perform the following steps towards treating the condition:

  • Monitor vital signs
  • Medically manage symptoms, such as abnormal heart rate
  • Provide breathing support, if necessary
  • Gastric lavage for elimination of the substance from the stomach (irrigation using special solutions)
  • Wash skin and eyes repeatedly and thoroughly (irrigation), to eliminate any remaining hazardous compound
  • Following this, a suitable skin or eye ointment may be used to treat the exposure
  • Surgical procedures to repair damaged areas and restore tissue and skin
  • Administer fluids by an intravenous drip line

Who should administer First Aid for Lighter Fluid Poisoning?

First aid for Lighter Fluid Poisoning is administered by healthcare professionals.

  • The individual who is affected, or someone near, should call 911 for emergency assistance (or the local emergency number)
  • They should also call the poison control center at 1-800-222-1222 (or the local poison control center) and follow instructions

What is the Prognosis of Lighter Fluid Poisoning?

  • The prognosis of Lighter Fluid Poisoning is dependent on the amount of substance consumed, time between consumption and treatment, severity of the symptoms, as well as general health status of the patient
  • If the swallowed quantity is less and appropriate medical support is immediately provided, the outcome is generally good. In case of severe ingestion and delayed treatment, the outcome may be guarded
  • Ingesting lighter fluid can result in long-term damage to the mouth, food-pipe, and stomach; the chemical has the potential to continue causing damage to the affected region, even after exposure has ceased

In general, toxicities are common situations in the emergency departments. A majority of the cases are often not fatal, when appropriate treatment is given.

How can Lighter Fluid Poisoning be Prevented?

Lighter Fluid Poisoning can be prevented by:

  • Always following instructions for usage of any household products
  • Keeping any poisonous/hazardous chemicals and other materials out of children’s reach
  • Keep all poisons correctly labeled and in suitable storage locations
  • Using appropriate protective wear (such as gas masks) when working with such chemical gases
  • Being aware of basic first aid steps in case of an emergency (such as inadvertent poisoning)

What are certain Crucial Steps to be followed?

  • Call 911 (or your local emergency number) for emergency assistance, if symptoms are life-threatening
  • Call Poison Control Center at 1-800-222-1222 (or the local poison control center) and follow the recommend steps
  • It would be helpful if the following information is readily available:
    • Type, amount and time of consumption of the substance
    • Age and weight of the individual
    • And, the overall health status of the individual

References and Information Sources used for the Article:


Helpful Peer-Reviewed Medical Articles:


Materials:


Reviewed and Approved by a member of the DoveMed Editorial Board
First uploaded: Aug. 1, 2017
Last updated: March 1, 2018